Thunderstorm Wind, Bradford
- When
- September 12, 2:30 PM EST
- Where
- Bradford County, 0.69 mi N of Canton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 41.660, -76.850
Trees were blown down.
A cold front resulted in severe thunderstorms developing across northeast Pennsylvania.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
A cold front resulted in severe thunderstorms developing across northeast Pennsylvania.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Sep 12, 12:52 PM EST, 1 hour 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 152 PM EDT THU SEP 12 2013 .SYNOPSIS... A SERIES OF COLD FRONTS WILL MOVE THROUGH THE REGION BEGINNING TODAY. AS THEY PASS...EXPECT WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. FOLLOWING THEIR PASSAGE...MUCH COOLER AIR WILL SETTLE ACROSS THE AREA WITH BELOW NORMAL TEMPERATURES THEN EXPECTED THROUGH MUCH OF THE UPCOMING WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... 12 PM UPDATE...CURRENT FORECAST IN GOOD SHAPE, SIGNIFICANT CONVECTION BEGINNING TO DEVELOP ACROSS THE NRN FINGER LAKES REGION AND THE LAKE PLAIN. ONLY ADJUSTMENT WAS TO LOWER MAXES ACROSS THE NRN CWA AS CAA WILL BEGIN THERE SOON. 1030 AM UPDATE...LOCAL RADARS SHOWERS SCATTERED TO NUMEROUS CONVECTION OVER THE LAKE PLAIN IN WESTERN NY WHICH WILL BE MOVING INTO THE NRN/WRN CWA SOON. THIS ACTIVITY IS JUST AHEAD OF THE INITIAL SFC TROF. SCATTERED CONVECTION ALSO RESIDES IN THE FAR SE IN THE VCNTY OF A LEE SIDE TROF. SATELLITE SHOWS CLOUDS QUICKLY SPREADING ACROSS THE CWA WHICH WILL LIMIT THE AMOUNT OF DESTABILIZATION FOR THIS AFTERNOON. BASED ON SATELLITE TRENDS AND MODEL SOUNDINGS CAPE VALUES AROUND 1500J/KG MAY BE REALIZED OVER THE WESTERN CATSKILLS AND NE PA WHERE THE SVR WX POTENTIAL IS GREATEST. IN GENERAL OUR INSTABILITY IS LESS THAN YESTERDAY BUT THE KINEMATICS ARE BETTER, MORE SIGNIFICANT BULK SHEAR VALUES. PWAT REMAIN HIGH IN THIS VERY JUICY AIRMASS SO HEAVY RAIN REMAINS A CONCERN. CURRENT FORECAST IN GOOD SHAPE JUST ADJUSTED POPS UPWARD INTO THE CATEGORICAL RANGE WITH FROPA. 640 AM UPDATE... LATEST RADAR TRENDS SHOWING VERY LITTLE ACTIVITY OVER THE FCST AREA. QUICK ADJUSTMENT TO ACCOUNT FOR LATEST POP/WX TRENDS. NO OTHER CHANGES NEEDED AT THE PRESENT TIME. PREVIOUS NEAR TERM DISCUSSION... ANOTHER BUSY DAY ON TAP FOR THE REGION AS A DEEPENING UPPER TROUGH AND A SERIES OF SFC COLD FRONTS MOVE OVER THE REGION LATER TODAY. BEFORE WE DIVE INTO THOSE DETAILS...EARLY MORNING RADAR IMAGERY SHOWING ONGOING SHWR ACTIVITY STRETCHING FROM WESTERN NY NORTHEAST THROUGH NORTHERN NY AND SOUTHERN ONTARIO. ADDITIONAL ACTIVITY NOW DEVELOPING ACROSS THE PORTIONS OF NE PA WHICH APPEARS TO BE ON THE HEELS OF ANOTHER WEAK SHORTWAVE MOVING OVER OUR AREA IN SOUTHWEST FLOW ALOFT. CURRENT ACTIVITY WILL HAVE LITTLE IMPACT ON THE AREA AS MAIN FORCING FROM UPPER TROUGH IS SET TO ARRIVE LATER TODAY. MEANWHILE...WATER VAPOR IMAGERY SHOWING A STRONG POSITIVELY TITLED TROUGH DIGGING ACROSS THE WESTERN GREAT LAKES THIS MORNING...WITH LATEST SFC OBSERVATIONS DEPICTING WHAT APPEARS TO BE TWO SEPARATE COLD FRONTS DOWNSTREAM ACROSS THE CENTRAL AND EASTERN GREAT LAKES. THE FIRST OF THESE BOUNDARIES NOW RESIDES JUST WEST OF THE GREATER BUFFALO REGION WITH THE SECOND FURTHER WEST OUT TOWARDS DETROIT. AS THE TROUGH SETTLES ACROSS THE CENTRAL LAKES LATER TODAY...EXPECT BOTH FEATURES TO BEGIN WORKING EAST THROUGH OUR FCST AREA. AS HAS BEEN HIGHLIGHTED IN RECENT FCST UPDATES...MAIN CONCERNS TODAY REMAIN HEAVY RAINFALL AND POSSIBLE SEVERE WX AS DOWNSTREAM AIRMASS REMAINS WEAKLY UNSTABLE AND SYNOPTIC SCALE FORCING IMPROVES THROUGH THE DAY AS UPPER TROUGH APPROACHES WITH TIME. SEVERAL CONCERNS OUT THE GATE THIS MORNING REGARDING SEVERE WX POTENTIAL WITH THE FIRST BEING TIMING AS BOTH NAM AND GFS MODELS SUGGEST THE FIRST COLD FRONT WILL BEGIN MOVING ACROSS THE AREA SHORTLY AFTER 12Z. WITH ABUNDANT CLOUD COVER ACROSS OUR REGION THIS MORNING FROM OVERNIGHT CONVECTION ACROSS SOUTHERN ONTARIO AND WESTERN NY...EXPECT MUCH LESS INSTABILITY GENERATION AS COMPARED TO YESTERDAY (ROUGHLY 1000-1500 J/KG OF MLCAPE TODAY VS THE 3000-4000 J/KG YESTERDAY). DESPITE THIS HOWEVER...SYNOPTIC SCALE FORCING WILL BE MUCH BETTER TODAY AS AFTERNOONS TROUGH DIGS TO OUR WEST AND A DOWNSTREAM NORTH-SOUTH ORIENTED JETSTREAK STRENGTHENS WITH TIME. AS THIS OCCURS...MUCH OF OUR FCST AREA WILL BE UNDER STRONG UPPER-LEVEL DIVERGENCE ALOFT WHICH COMBINED WITH INCREASING PVA AND CONVERGENCE ALONG THE SFC BOUNDARY...SHOULD BE PLENTY TO GET SHWRS/STORMS GOING ONCE AGAIN AS FIRST BOUNDARY BEGINS PLOWING THROUGH OUR AREA. CONSIDERING THAT WIND FIELDS ALOFT WILL STRENGTHEN OVER THE DAY...EXPECT 0-6KM BULK SHEAR TO INCREASE TO NEAR 50 KTS BY LATE MORNING AND EARLY AFTERNOON. BUFKIT FCST SOUNDINGS LARGELY REVEAL STRONG UNIDIRECTIONAL FLOW...SUGGESTING THAT IF CONVECTION FIRES AS EXPECTED...CONVECTIVE MORPHOLOGY MAY EVOLVE INTO SHORT BOWING SEGMENTS AND POSSIBLE SPLITTING SUPERCELLS DURING THE AFTERNOON. CONSIDERING THE AIRMASS REMAINS SO MOIST (PWAT VALUES 2-3 STANDARD DEVIATIONS ABOVE NORMAL)...WET MICROBURSTS WILL CERTAINLY BE A POSSIBILITY ALONG WITH ISOLATED LARGE HAIL. CURRENT THINKING IS BEST SEVERE POTENTIAL WILL RESIDE ALONG AND EAST OF I-81...WITH EVEN BETTER CONDITIONS EXPECTED FURTHER EAST ACROSS EASTERN NY AND WESTERN NEW ENGLAND AS THESE AREAS WILL HAVE A BETTER OPPORTUNITY TO DESTABILIZE BEFORE FRONT ROLES THROUGH. IN ANY EVENT...CONVECTION WILL LIKELY COME TO AN END FROM WEST TO EAST BY LATE AFTERNOON AS FIRST BOUNDARY RAPIDLY USES UP ALL AVAILABLE INSTABILITY...THUS LEAVING LITTLE IF ANY FOR THE SECOND BOUNDARY WHICH WILL WORK THROUGH LATER IN THE EVENING/OVERNIGHT. SECONDARY CONCERNS REVOLVE AROUND HEAVY RAINFALL POTENTIAL AND RENEWED FLASH FLOODING ESPECIALLY FOR AREAS THAT RECEIVED HEAVY RAINS YESTERDAY. QUICK LOOK AT PLAN VIEW MBE VECTORS ON AWIPS SUGGEST ENOUGH FLOW TO KEEP DEVELOPING CELLS MOVING...HOWEVER CANNOT RULE OUT SOME TRAINING AS CELLS CONTINUE DEVELOPING IN SOUTHWEST FLOW ALOFT. THERE IS ALSO A POSSIBILITY THAT EASTWARD MOVEMENT OF THE UPPER TROUGH SLOWS DOWN WITH TIME AS ADDITIONAL VORT LOBES UNDERCUT THE MAIN TROUGH CENTER BY MID/LATE AFTERNOON. IN LIGHT OF THESE CONCERNS...HAVE ADVERTISED A HEAVY RAIN MENTION IN THE GRIDS AND WILL ALSO HIGHLIGHT CONCERNS IN THE HWO. RAIN CHANCES CONTINUE WELL INTO THE OVERNIGHT HRS AS SECONDARY COLD FRONT MOVES ACROSS THE AREA. WITH BULK OF INSTABILITY ALREADY HAVING BEEN USED UP WITH THE FIRST FEATURE...SECONDARY FRONTAL PASSAGE SHOULD YIELD SHWR ACTIVITY ONLY. BY EARLY MORNING...COLD AIR ADVECTION OVER THE VERY WARM WATERS OF LAKE ONTARIO WILL LIKELY LEAD TO DEVELOPING LAKE EFFECT RAIN SHWRS DOWNWIND OF LAKE ONTARIO AND HAVE ADVERTISED BEST POPS AFTER 06Z ACROSS THE NORTHERN ZONES. && .SHORT TERM /FRIDAY THROUGH SUNDAY/... STRONG HIGH PRESSURE TO BEGIN WORKING INTO THE AREA BY LATE FRIDAY. BEFORE THIS OCCURS HOWEVER...EXPECT LINGERING LAKE CLOUDS THROUGH THE DAY ON FRIDAY WITH POSSIBLE LAKE EFFECT SHWRS DOWNSTREAM OF LAKE ONTARIO. MUCH COOLER AIR WILL SETTLE ACROSS THE REGION WITH HIGH TEMPS ONLY EXPECTED TO WARM INTO THE UPPER 50S TO LOWER 60S. DRY WX TO RETURN BY SATURDAY WITH HIGH PRESSURE IN FIRM CONTROL. HIGH TEMPS ON SATURDAY TO MIRROR THOSE ON FRIDAY WITH UPPER 50S TO LOW 60S EXPECTED. WITH NEARLY CLEAR SKIES ALOFT...LOWS BOTH FRIDAY AND SATURDAY NIGHTS WILL FALL INTO THE LWR TO MIDDLE 40S...WITH A FEW STRAY UPPER 30S POSSIBLE IN FAVORED VALLEY LOCATIONS. && .LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/... WPC MED RNG GUIDANCE LOOKED GOOD AND WAS UTILIZED FOR TDA/S FCST. SFC HI PRES OVER THE MID ATLC ON SUNDAY WILL DRIFT EWD...ALLOWING ANOTHER CDFNT TO DROP ACRS THE RGN ON SUN NGT. BEST CHCS FOR -SHRA WITH THE FNT APPEARS TO BE OVER NRN ZONES CLOSER TO STRONGEST DYNAMICS. OTRW...HI PRES BUILDS IN BEHIND THE FNT WITH MAXES MODERATING FROM THE L/M60S ON MON INTO THE 70S BY MID WEEK. APRCNG WMFNT COULD BRING A FEW -SHRA BY THU. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... HIGHLY VRBL CONDITIONS THIS AFTN. SCT-NUM SHRA/TSRA WILL BE ACCOMPANIED BY MVFR AND PSBLY BRIEF IFR. AFTER FROPA LATER TNGT...XPCT LOW CLDS TO DVLP WITH MVFR CONDITIONS XPCTD ALL SITES...PERSISTING INTO FRI MRNG. WINDS THIS AFTN W TO SW ARND 10 KTS WITH G15...BECMG WNW THIS EVNG 5-10 KTS...AND INCRSNG TO 15 KTS ON FRI MRNG FROM THE NW. OUTLOOK... FRI...EARLY MVFR CIGS/-SHRA...MAY IMPROVE BY LTR IN THE DAY. SAT/SUN...VFR...BUT MAYBE SOME EARLY MORNING FOG/IFR AT KELM. SUN NIGHT/MONDAY...RESTRICTIONS POSSIBLE IN SCATTERED SHOWERS. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...CMG NEAR TERM...CMG/RRM SHORT TERM...CMG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 1241 PM EDT THU SEP 12 2013 NYZ009-036-037-044>046-056-057-062-PAZ039-040-043-044-047-048-072- 131645- NORTHERN ONEIDA-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-OTSEGO- BROOME-DELAWARE-SULLIVAN-SUSQUEHANNA-NORTHERN WAYNE-WYOMING- LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 1241 PM EDT THU SEP 12 2013 ...SEVERE THUNDERSTORM WATCH 523 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY AS A COLD FRONT MOVES THROUGH THE AREA. WITH VERY MOIST CONDITIONS REMAINING IN PLACE...ANY STORMS THAT DEVELOP WILL BE CAPABLE OF HEAVY RAINFALL AND LOCALIZED MINOR FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NYZ018-131645- ONONDAGA- 1241 PM EDT THU SEP 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY AS A COLD FRONT MOVES THROUGH THE AREA. WITH VERY MOIST CONDITIONS REMAINING IN PLACE...ANY STORMS THAT DEVELOP WILL BE CAPABLE OF HEAVY RAINFALL AND LOCALIZED MINOR FLOODING. IN ADDITION...SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL AND STRONG WINDS REMAINING THE BIGGEST THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NYZ024-025-055-PAZ038-131645- CHEMUNG-TOMPKINS-TIOGA-BRADFORD- 1241 PM EDT THU SEP 12 2013 ...SEVERE THUNDERSTORM WATCH 523 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY AS A COLD FRONT MOVES THROUGH THE AREA. WITH VERY MOIST CONDITIONS REMAINING IN PLACE...ANY STORMS THAT DEVELOP WILL BE CAPABLE OF HEAVY RAINFALL AND LOCALIZED MINOR FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NYZ015>017-022-023-131645- YATES-SENECA-SOUTHERN CAYUGA-STEUBEN-SCHUYLER- 1241 PM EDT THU SEP 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY AS A COLD FRONT MOVES THROUGH THE AREA. WITH VERY MOIST CONDITIONS REMAINING IN PLACE...ANY STORMS THAT DEVELOP WILL BE CAPABLE OF HEAVY RAINFALL AND LOCALIZED MINOR FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1242 PM EDT THU SEP 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM TSTM WND DMG VENICE CENTER 42.73N 76.55W
09/12/2013 CAYUGA NY 911 CALL CENTER
TREES AND WIRES DOWN AT THE CORNER OF RT34 ANE FORD RD.
&&
EMGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1243 PM EDT THU SEP 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1142 AM TSTM WND DMG DRESDEN 42.68N 76.96W
09/12/2013 YATES NY 911 CALL CENTER
TREES AND WIRES DOWN ON CORNELIA ST.
&&
EMGSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1250 PM EDT THU SEP 12 2013 NYZ016>018-023-025-044-121745- CAYUGA NY-CORTLAND NY-ONONDAGA NY-SCHUYLER NY-SENECA NY-TOMPKINS NY- 1250 PM EDT THU SEP 12 2013 ...STRONG THUNDERSTORM WILL AFFECT EASTERN SCHUYLER...NORTHERN TOMPKINS...SOUTH CENTRAL ONONDAGA...SOUTHEASTERN CAYUGA... SOUTHEASTERN SENECA AND WESTERN CORTLAND COUNTIES... * AT 1246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS. THIS STORM WAS LOCATED NEAR REYNOLDSVILLE...AND MOVING EAST AT 35 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... MECKLENBURG AT 1255 PM EDT... TRUMANSBURG AT 100 PM EDT... TAUGHANNOCK FALLS AT 105 PM EDT... LANSING AT 110 PM EDT... ITHACA TOMPKINS AIRPORT AT 115 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. LAT...LON 4283 7609 4251 7609 4230 7696 4255 7678 MSE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
219 PM EDT THU SEP 12 2013
NYZ023>025-055-121900-
CHEMUNG NY-SCHUYLER NY-TIOGA NY-TOMPKINS NY-
219 PM EDT THU SEP 12 2013
...STRONG THUNDERSTORM WILL AFFECT EXTREME SOUTHEASTERN SCHUYLER...
NORTHEASTERN CHEMUNG...NORTHERN TIOGA AND SOUTHERN TOMPKINS
COUNTIES...
* AT 216 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WINDS TO 45 MPH...AND
VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR ERIN...AND MOVING
NORTHEAST AT 30 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
NORTH SPENCER AND SPENCER AT 230 PM EDT...
WEST CANDOR AND DANBY AT 235 PM EDT...
SOUTH DANBY AT 240 PM EDT...
WILLSEYVILLE AND CANDOR AT 245 PM EDT...
WEST SLATERVILLE AT 250 PM EDT...
SPEEDVILLE AND CAROLINE AT 255 PM EDT...
RICHFORD AND BERKSHIRE AT 300 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4246 7626 4241 7625 4241 7613 4235 7611
4233 7612 4231 7610 4228 7610 4228 7608
4226 7608 4211 7668 4227 7677
/RHBThe Binghamton radar (KBGM), 93 km away, was scanning. The volume nearest the first event began at 19:30 UTC.
2 thunderstorm wind. Local standard time, as filed.
Trees were blown down.
Trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyWarnings in Pennsylvania, September 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468992, 468993.